Purpose: To report two cases of lipemia retinalis in patients infected with human immunodeficiency virus on protease inhibitors with increased triglyceride levels. Methods: Retrospective review of medical records. Two patients infected with human immunodeficiency virus using protease inhibitors who were diagnosed with severe hypertriglyceridemia based on eye findings of lipemia retinalis. Results: One patient developed triglyceride level of >5,300 mg/dL after adding an integrase inhibitor to a regimen that included protease inhibitors. Hypertriglyceridemia was diagnosed after routine ophthalmic screening for cytomegalovirus retinitis revealed lipemia retinalis. Triglyceride levels improved significantly after both discontinuation of HIV medications and adjustment of cholesterol-lowering medications. Another patient developed triglyceride levels of >9,000 mg/dL while on protease inhibitors, which was also detected on routine retinal examination. Shortly after the diagnosis, he experienced acute coronary syndrome and cardiac arrest requiring plasmapheresis and emergent bypass surgery. Conclusion: Lipemia retinalis is rare but may be a presenting sign of severe hypertriglyceridemia in patients infected with human immunodeficiency virus. Recognition of this condition during the ophthalmic examination can lead to diagnosis and may allow for treatment before the development of life-threatening complications, such as pancreatitis and acute coronary syndrome.
|Original language||English (US)|
|Number of pages||4|
|Journal||Retinal Cases and Brief Reports|
|State||Published - Jun 1 2012|
- Lipemia retinalis
- Protease inhibitors
ASJC Scopus subject areas